Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 4, 2018, 4:37 PM CDT for Sawyer County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 4:37 PM CDT (21:37 UTC)
- Expired
- Jul 4, 2018, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 148 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
714
WUUS53 KDLH 042137
SVRDLH
WIC113-042200-
/O.NEW.KDLH.SV.W.0101.180704T2137Z-180704T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
437 PM CDT WED JUL 4 2018
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southeastern Sawyer County in northwestern Wisconsin...
* Until 500 PM CDT
* At 436 PM CDT, a severe thunderstorm was located near Radisson, or
14 miles south of Chippewa Flowage, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winter, Radisson, Exeland, Ojibwa, Connors Lake, and Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4577 9134 4596 9082 4573 9068 4564 9111
4564 9126
TIME...MOT...LOC 2136Z 247DEG 37KT 4572 9120
HAIL...1.00IN
WIND...60MPH
$$
Huyck1 follow-up statement
819
WWUS53 KDLH 042150
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
450 PM CDT WED JUL 4 2018
WIC113-042200-
/O.CON.KDLH.SV.W.0101.000000T0000Z-180704T2200Z/
Sawyer WI-
450 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN SAWYER COUNTY...
At 449 PM CDT, a severe thunderstorm was located near Winter, or 14
miles southeast of Chippewa Flowage, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winter, Ojibwa, Connors Lake, and Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4568 9109 4579 9114 4594 9081 4573 9068
4572 9071
TIME...MOT...LOC 2149Z 249DEG 32KT 4576 9104
HAIL...1.00IN
WIND...60MPH
$$
HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:51 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 4, 3:51 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Duluth MN 351 PM CDT Wed Jul 4 2018 .SHORT TERM...(This evening through Thursday) Issued at 350 PM CDT Wed Jul 4 2018 This afternoon and tonight the main concern is for lingering chances for severe storms, along with the potential for some localized flooding. A cold front is still advancing into the western portions of the forecast area, with a very warm and humid airmass pooling over the northland ahead of it. However, the morning MCS and associated pressure rises, and only weak convergence along the boundary, weak capping aloft and stronger convection to our south leaves us with a reduced potential for convection across the Northland this afternoon and early evening. However, aloft we have a couple small shortwaves moving through central MN towards northwest WI that are already associated with convection that may spread into northwest Wisconsin this evening and then again overnight with another shortwave that is over eastern South Dakota. With that have kept pops going over my southeastern CWA for tonight, with smaller pops or even dry into northern Minnesota. A ridge of high pressure builds into the area on Thursday, and lingers over the area through Friday, pushing storms well to our south. Temperatures will be cooler on Thursday with the surface winds out of the northwest despite the sunshine, but then warmer again Friday with southwest return flow beginning during the day. .LONG TERM...(Thursday night through Wednesday) Issued at 350 PM CDT Wed Jul 4 2018 As high pressure shifts eastward away from the region, a low pressure system will move eastward across Canada. Its associated warm front followed by its cold front will dip southward and move through the CWA beginning Saturday night into Monday. This will bring a chance for showers and thunderstorms to the area. On Monday, relatively weak high pressure begins to build in from the north keeping the remaining showers limited to central Minnesota and northern Wisconsin. Temperatures will be slightly above climo with highs generally in the 80s and lows in the upper 50s to low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Jul 4 2018 This forecast is complicated by the convective trends, with a line now exiting the area to the east, and additional storms expected to re-develop in the next few hours ahead of a cold front moving through the area. Expect new development in the 20-23z time range, which should mainly affect KBRD, KDLH and KHYR through 02z. Another wave of thunderstorms may affect KHYR after 02z until no later than 08z tonight. After 08z do not expect any more thunderstorms, with winds turning northwest and decreasing to 10kts or less. Winds increase for most sites once again after 15z to northwest around 10-15kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 77 53 79 / 20 0 0 0 INL 57 74 51 80 / 0 0 0 0 BRD 62 78 55 80 / 10 0 0 0 HYR 65 80 52 81 / 40 0 0 0 ASX 62 78 52 79 / 30 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...KC AVIATION...LE
Hazardous weather outlook, Jul 4, 4:06 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 406 PM CDT Wed Jul 4 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 406 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are possible across east central Minnesota and northwest Wisconsin late this afternoon and this evening. Damaging winds, hail, heavy rain, and lightning will be the main threats. Localized flooding is possible for areas along and east of Interstate 35, including northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at various times from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this evening to report hail, wind damage, and rainfall with potentially strong to severe storms. LSZ121-140>148-052115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 406 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this evening over western Lake Superior, mainly this afternoon and early evening. Some storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at various times from Saturday night through Tuesday night. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 4, 12:50 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
1250 PM CDT WED JUL 4 2018
WIZ003-004-009-041815-
Price-Iron-Ashland-
1250 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IRON...SOUTHEASTERN
ASHLAND AND PRICE COUNTIES...
At 1250 PM CDT, strong thunderstorms were along a line extending from
12 miles northwest of Bessemer, to 9 miles southeast of Upson, to
near Fifield, to 8 miles east of Jump River, and moving east at 30
mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Hurley, Phillips, Mercer,
Fifield, Ogema, Prentice, Butternut, Spirit, Catawba, Gile, Montreal,
Kimball, Pence, Long Lake In Iron County, Kennan, Pike Lake, Gile
Flowage, and Brantwood.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4538 9068 4575 9068 4599 9053 4655 9034
4655 9033 4652 9031 4650 9022 4634 9012
4630 8993 4599 8993 4598 9004 4538 9004
TIME...MOT...LOC 1750Z 249DEG 24KT 4663 9019 4626 9028 4592 9035 4539
9064
HuyckSpecial weather statement, Jul 4, 1:13 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 PM CDT WED JUL 4 2018
WIZ003-004-009-041845-
Price-Iron-Ashland-
113 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND PRICE COUNTIES...
At 112 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Wakefield, to 10 miles east of Fifield, to near
Phillips, to near Catawba, and moving east at 30 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Phillips, Mercer, Fifield,
Ogema, Prentice, Spirit, Catawba, Long Lake In Iron County, Kennan,
Van Buskirk, Pike Lake, Clifford, Manitowish, Island Lake Iron
County, Wilson Lake Near Phillips, Fisher Lake, Brantwood, and
Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4556 9068 4593 9044 4637 9028 4640 9015
4634 9012 4630 8993 4599 8993 4598 9004
4538 9004 4538 9068
TIME...MOT...LOC 1812Z 254DEG 28KT 4636 8994 4591 9021 4570 9029 4552
9049
HuyckSpecial weather statement, Jul 4, 1:42 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
142 PM CDT WED JUL 4 2018
WIZ004-009-041915-
Price-Iron-
142 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
EASTERN PRICE COUNTIES...
At 142 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Winchester, to 10 miles west of Willow Reservoir, to
7 miles northwest of Chelsea, and moving east at 30 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Ogema, Prentice, Spirit, Brantwood, Pike Lake, Cranberry Lake, and
Clifford.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4578 9022 4606 9010 4609 8993 4599 8993
4598 9004 4538 9004 4538 9064
TIME...MOT...LOC 1841Z 247DEG 26KT 4621 8973 4575 9006 4533 9046
HuyckLocal storm report, Jul 4, 2:10 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
210 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HEAVY RAIN 3 W IRON JUNCTION 47.42N 92.66W
07/04/2018 E0.80 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KLHLocal storm report, Jul 4, 2:44 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
244 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG PHILLIPS 45.69N 90.40W
07/04/2018 PRICE WI TRAINED SPOTTER
NON-SEVERE THUNDERSTORM WINDS KNOCKED A
CLUSTER OF BRANCHES OFF A WEAK POINT ON A
LARGE TREE. MEASURED 31 MPH WINDS.
&&
KCSpecial weather statement, Jul 4, 4:20 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Duluth MN 420 PM CDT WED JUL 4 2018 WIZ008-042145- Sawyer- 420 PM CDT WED JUL 4 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SAWYER COUNTY... At 420 PM CDT, strong thunderstorms were along a line extending from New Post, to Couderay, to 7 miles east of Birchwood, and moving east at 35 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Chippewa Flowage, Winter, Radisson, Exeland, Couderay, New Post, Ojibwa, Reserve, Chief Lake, Lac Courte Oreilles Reservation, Deer Lake, and Chippewa Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. These storms may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4564 9153 4593 9133 4598 9087 4564 9117 TIME...MOT...LOC 2120Z 253DEG 30KT 4590 9123 4581 9131 4570 9141 Huyck
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:51 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 24 min |
| Jul 4, 12:17 PM CDT | Special Weather Statement | DLH | Ashland, Iron | 43 min |
| Jul 4, 12:50 PM CDT | Special Weather Statement | DLH | Iron, Price | 25 min |
| Jul 4, 1:13 PM CDT | Special Weather Statement | DLH | Iron, Price | 32 min |
| Jul 4, 1:42 PM CDT | Special Weather Statement | DLH | Price | 33 min |
| Jul 4, 4:20 PM CDT | Special Weather Statement | DLH | Sawyer | 25 min |
| Jul 4, 4:59 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 31 min |
| Jul 4, 5:31 PM CDT | Special Weather Statement | DLH | Price | 29 min |
| Jul 4, 5:53 PM CDT | Special Weather Statement | DLH | Sawyer | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.